Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Memphis, TN

March 29, 20174 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2017, 11:44 PM CDT for 4 counties in Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 11:44 PM CDT (04:44 UTC)
Expired
Mar 30, 2017, 12:15 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:40 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 29, 11:40 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed Mar 29 2017

.DISCUSSION...
Updated for 06z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 825 PM CDT Wed Mar 29 2017/

UPDATE...Evening Update.

DISCUSSION...
Convective watches are in effect to our South, North and
West...but we should remain in the clear for at least a few more
hours. Saw no compelling reason to change the forecast much this
evening...just adjusted temperatures and dew points a bit.

Storms have developed in Western Arkansas...moving to the North
Northeast while the overall line is shifting slowly East. At their
current pace they wouldn't reach Eastern Arkansas until Midnight
at the earliest. Will continue to monitor radar and watch closely
for development farther East of the main line. As we approach
midnight a currently weak LLJ will strengthen to around 40-45 kt
helping to develop thunderstorms. The mostly reliable HRRR does
not show explosive development...but I have my doubts.

30

&&

.PREV DISCUSSION... /issued 620 PM CDT Wed Mar 29 2017/

Two rounds of severe weather expected...

Currently...A strong upper low is located over the southern plains
this afternoon. A warm front is pushing north through the MId-
South and is roughly located from NE Arkansas into West Tennessee
at 19z. Temps are climbing into the lower 80s south of the front
with dewpoints in the lower 60s with some location mixing into the
upper 50s.

Tonight...Expect showers thunderstorms to develop the Arklatex
and across Western Arkansas over the next few hours. This activity
will move east during the evening impacting Eastern Arkansas
mainly after 03z. A potent shortwave rotating around the upper low
will punch into the area late tonight. This feature contains a
8O-90 kt mid level jet and a 40-50 kt low level jet. This low
level jet will feed and increasingly moist and unstable airmass
into the Delta region. Increasing lift associated with this
shortwave will result in the expansion of showers and
thunderstorms later tonight with perhaps maintain or even
increase the storms intensity. Strong mid level lapse rates of
7-8c/km will result in hail being the main threat initially
gradually shifting to a damaging wind threat later tonight as the
storms tend to congeal as they move to the MS River. A few
tornadoes are also possible. The enhanced risk tonight has been
moved to south and west of a Jonesboro Arkansas to Memphis to
Charleston Mississippi line.

Thursday into Thursday night...Expect a large area of showers and
thunderstorms west of the MS River during the morning hours. This
area of storms will be in a weakening stage and eventually lift
northeast of the area by mid-morning. Since the shortwave
rotating around the upper low is more potent late tonight/early
Thursday and the amount of shower and thunderstorm coverage is
potentially greater than previous models runs there is a good deal
of uncertainly concerning the severe weather potential Thursday
afternoon. The 12km and 3km NAM and some versions of the WRF take
an aggressive approach to destabilizing the airmass in the wake of
the morning convection. Meanwhile the GFS/ECMWF have less
destabilization occurring. At this point expect the upper low to
track across Missouri on Thursday with a cold front tracking east
into the Mid-South. Expect thunderstorms to develop along this
front as another potent shortwave rotates around the upper low on
Thursday. The degree of severity will depend on the amount of
destabilization which, as mentioned above, is in question. If
instability to the degree of SBCAPE values in the range of
1500-2500 J/KG can occur then a line discrete supercells with very
large hail and damaging winds will occur along the front. 0-1 km
helicity values over 200 m2/s2 are expected and strong tornadoes
are possible. The EML punching in from the southwest may help
maintain discrete supercells for a longer period of time before
merging into a line. Depending on the amount of destabilization
this line could develop as far west as the Bootheel to Memphis by
18z or further east if more time is needed to destabilize. A
moderate risk continues for most of West Tennessee and North
Mississippi. The line will eventually push into Middle Tennessee
and North Alabama by 8 pm at the latest. Cooler air and some
clearing expecting by Friday morning.

Friday through Saturday...The upper low will lift out on Friday
with some clouds across the north. Temps will be much cooler
across the north with readings in the lower to mid 60s....lower
70s across North Mississippi. By Saturday an upper ridge will
build in with sunshine and temps from about 70 north to 80s south.

Sunday into Monday...Looks unsettled with another upper low moving
through with increasing chances for showers and thunderstorms.
The low is tracking tracking right across the region so any
severe weather risk will probably stay across the south part of
the Mid-South or further south. Confidence too low to add to the
HWO at this time.

Tuesday and Wednesday...Tuesday looks quiet with another system
possible late Wednesday. Just went with small pops for now.

SJM

&&

.AVIATION...06z TAFs

Not much change from 00z thinking...with just a small adjustment
in timing. Showers/thunderstorms will pass through all the sites
over the next 18 hours with the potential fro stronger storms at
TUP and MKL. Conditions will drop briefly to IFR in heaviest
convection with VFR and MVFR cigs outside of precipitation.
Southeast/South winds will become gusty veering southwesterly
behind a weak cold front. Winds will diminish some late.

JAB

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 29, 3:37 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
337 PM CDT Wed Mar 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
337 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected to move into Eastern Arkansas
between 10 PM and midnight. Damaging winds, large hail, and a few
tornadoes will be possible with the storms. The storms will begin
diminishing in intensity as they move east of the Mississippi
River toward morning. Isolated flash flooding is also possible.
The best chances for severe weather will occur west of a Jackson,
Tennessee to Oxford, Mississippi line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected to develop across Eastern
Arkansas around noon CDT on Thursday. The storms will intensify
as they push east of the Mississippi River during the afternoon
hours. Damaging winds, large hail, and tornadoes will be possible
across the entire Mid-South. A few tornadoes could be strong east
of the Mississippi River. The threat for severe weather will end
by 8 PM CDT Thursday Night as the storms push east of the Mid-
South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the Mid South from
late this evening through early Thursday evening.

In the hours before

Special weather statement, Mar 29, 10:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1038 PM CDT WED MAR 29 2017

ARZ058-MSZ007-010-300415-
Phillips AR-Tunica MS-Coahoma MS-
1038 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

Eastern Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...

At 1038 PM CDT...a strong thunderstorm producing ${allThreat}near
Sherard, or 11 miles southwest of Clarksdale, moving north at 85 mph.

${report2}

People in eastern Phillips...southern Tunica and Coahoma Counties
should monitor this storm closely.

LAT...LON 3399 9066 3412 9066 3412 9090 3464 9086
      3464 9055 3463 9054 3464 9050 3464 9024
      3442 9040 3399 9054
TIME...MOT...LOC 0338Z 202DEG 72KT 3413 9076
Special weather statement, Mar 29, 11:09 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT WED MAR 29 2017

ARZ036-048-049-058-MSZ007-300445-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
1109 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Southeastern St. Francis County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Central Tunica County in northwestern Mississippi...

At 1108 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near St Francis National Park, moving north at 50
mph.

${report2}

People in southeastern St. Francis...northeastern Phillips...eastern
Lee...southwestern Crittenden and central Tunica Counties should
monitor this storm closely.

LAT...LON 3499 9061 3499 9031 3498 9029 3495 9025
      3493 9024 3491 9025 3487 9031 3486 9030
      3486 9026 3459 9038 3459 9069
TIME...MOT...LOC 0408Z 196DEG 49KT 3455 9056
Special weather statement, Mar 29, 11:22 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1122 PM CDT WED MAR 29 2017

ARZ008-017-300500-
Lawrence AR-Randolph AR-
1122 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT
FOR...

Northwestern Lawrence County in eastern Arkansas...
Western Randolph County in eastern Arkansas...

At 1122 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Highland in Sharp
County, or 8 miles southeast of Cherokee Village, moving northeast at
45 mph.

${report2}

People in northwestern Lawrence and western Randolph Counties should
monitor this storm closely.

LAT...LON 3650 9091 3614 9110 3615 9135 3623 9135
      3623 9133 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3649 9141 3650 9141
TIME...MOT...LOC 0422Z 229DEG 38KT 3621 9143
Special weather statement, Mar 29, 11:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1126 PM CDT WED MAR 29 2017

MSZ012-013-300500-
Lafayette MS-Panola MS-
1126 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Panola County in northwestern Mississippi...

At 1126 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pope, or near
George Payne State Park, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette and Panola Counties should monitor
this storm closely.

LAT...LON 3416 9014 3455 9000 3455 8960 3416 8972
TIME...MOT...LOC 0426Z 202DEG 50KT 3418 8999

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:27 AM CDTSpecial Weather StatementMEGFayette, Shelby48 min
Mar 30, 4:14 AM CDTSpecial Weather StatementMEGHardeman, Hardin, McNairy91 min
Mar 30, 4:37 PM CDTSpecial Weather StatementMEGCarroll23 min
Mar 30, 6:00 PM CDTSpecial Weather StatementMEGHenderson30 min
Mar 30, 6:04 PM CDTSpecial Weather StatementMEGHenry26 min
Mar 29, 10:38 PM CDTSpecial Weather StatementMEGCoahoma37 min
Mar 29, 11:09 PM CDTSpecial Weather StatementMEGTunica36 min
Mar 29, 11:26 PM CDTSpecial Weather StatementMEGPanola34 min
Mar 30, 2:58 AM CDTSpecial Weather StatementMEGChickasaw, Lee47 min
Mar 30, 4:19 AM CDTSpecial Weather StatementMEGTunica86 min
Mar 30, 7:00 AM CDTSpecial Weather StatementMEGMonroe60 min
Mar 29, 11:22 PM CDTSpecial Weather StatementMEGRandolph38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.